Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 286, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 23, 2002, 11:51 PM CDT for Stone County, Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2002, 11:51 PM CDT (04:51 UTC)
- Expired
- Aug 24, 2002, 12:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Stone County, MO
The radar
The Springfield radar (KSGF), 38 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1863 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
683 WUUS53 KSGF 240451 SVRSGF MOC209-240545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1150 PM CDT FRI AUG 23 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN STONE COUNTY IN SOUTHWEST MISSOURI * UNTIL 1245 AM CDT * AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF CLEVER...OR 11 MILES WEST OF OZARK...AND MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GALENA BY 1230 AM CDT. THE TOWN OF HURLEY IS ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3698 9335 3699 9351 3677 9353 3676 9336 CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:10 PM CDT, 8 hours 41 minutes earlier.
Area forecast discussion, Aug 23, 3:10 PM CDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 310 PM CDT FRI AUG 23 2002 MAIN FORECAST CHALLENGE WILL TIMING AND AREAL COVERAGE OF RAIN CHANCES THROUGH THE UPCOMING WEEKEND. WIDELY SCATTERED CONVECTION OCCURRING OVER THE MAINLY THE SOUTHERN PORTION OF THE FORECAST AREA. ONE BAND OF CONVECTION EXITING EASTERN COUNTIES ASSOCIATED WITH A SMALL CONVECTIVE COMPLEX THAT MOVED THROUGH THE FORECAST AREA EARLIER TODAY. OTHER ISOLATED TO WIDELY SCATTERED SHOWERS HAVE FORMED ON THE PERIPHERY OF THE CONVECTIVE CLOUD SHIELD WHERE CAPES HAVE RISEN TO 3500 J/KG. WILL LEAVE IN A SMALL RAIN CHANCE FOR EARLY EVENING OVER MY SOUTHERN COUNTIES. AVN 00Z AND 12Z RUNS CONSISTENT WITH ETA AND BOTH ARE FAIRLY CLOSE ON MIDLEVEL PATTERN CHANGE UNFOLDING THIS WEEKEND. HAVE PRIMARILY LEANED TOWARD THE ETA/MESO ETA FOR THE SHORT TERM BASED ON BETTER HANDLING OF SFC COLD FRONT NOW OVER NORTHERN MISSOURI. AVN SEEMS TOO FAST IN PUSHING THE FRONT SOUTHWARD THROUGH THE AREA. STRONG UPPER JET OVER THE GREAT BASIN INTO THE CENTRAL ROCKIES AT 18Z. THIS IS PROGGED TO NOSE INTO THE CENTRAL HIGH PLAINS LATER TONIGHT INTO LOW LEVEL THETA-E RIDGE AND AREA OF LOW LEVEL MOISTURE ADVECTION. COMPLEX OF STORMS SHOULD EVOLVE OVER THE HIGH PLAINS AND OF KS AND NEB. CORFIDI VECTORS JUST SOUTH OF DUE EAST ACROSS KANSAS AND STORMS SHOULD CONTINUE TO MOVE AND DEVELOP EASTWARD ALONG THE 85H FRONT AS THE LOW LEVEL JET GRADUALLY VEERS LATE TONIGHT AND EARLY SATURDAY. SOME STORMS COULD REFIRE SATURDAY AND SATURDAY NIGHT WITH LOW LEVEL BAROCLINIC ZONE STILL IN PLACE OVER SOUTHWEST MO AND 30H JET NOSING INTO THE REGION. WILL KEEP RAIN CHANCES THROUGH MOST OF THE WEEKEND WITH BEST CHANCES GENERALLY OVER SOUTHWEST CORNER OF MISSOURI AND SOUTHEAST KS. MIDLEVEL CLOSED LOW EVENTUALLY BECOMES ESTABLISHED OVER TN BY MONDAY. NEW ETA CLOSES THIS SYSTEM OFF SOMEWHAT FARTHER WEST THAN THE AVN. CANT RULE THE POSSIBILITY OF SHOWERS IN THE UPPER CYCLONIC FLOW OVER SOUTHEASTERN MO EARLY NEXT WEEK...BUT WILL DRY FORECAST AS IS FOR NOW. 00Z AVN BRINGS ANOTHER MIDLEVEL SYSTEM INTO THE AREA IN ACTIVE NW FLOW PATTERN. WHILE SYSTEM LOOKS A BIT STRONG...WILL ADD RAIN CHANCES FOR THE THU-FRI TIME FRAME. CONFIDENCE IN THIS IS FAIRLY LOW GIVEN VERY CHANGEABLE MIDLEVEL PATTERN AND WIDE VARIETY OF MODEL SOLUTIONS. ISC GRIDS OUT BUT WILL MAKE SOME SMALL CHANGES BEFORE SENDING. .SGF... MO...NONE. KS...NONE. DSA
In the hours before
Local storm report, Aug 23, 6:39 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0412 PM 5 E ANDERSON MO WIND DAMAGE
08/23/02 MCDONALD REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 23, 7:22 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 PM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1028 AM SPRINGFIELD MO WIND DAMAGE
08/23/02 GREENE TREES DOWN BY HIGH
WIND. TRACTOR TRAILER
BLOWN OFF OF HWY 174.
REPORTED BY PUBLIC.
1031 AM REPUBLIC MO WIND DAMAGE
08/23/02 GREENE TREES DOWN IN TOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1050 AM REPUBLIC MO 80 MPH TSTM GUST
08/23/02 GREENE NUMEROUS LARGE TREES
DOWN. HOUSE AND
OUTBUILDING DAMAGE.
REPORTED BY STORM
SPOTTER.
0340 PM NEOSHO MO WIND DAMAGE
08/23/02 NEWTON POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0340 PM NEOSHO MO .75 INCH HAIL
08/23/02 NEWTON
0401 PM GOODMAN MO 1 INCH HAIL
08/23/02 MCDONALD REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0409 PM COLUMBUS KS WIND DAMAGE
08/23/02 CHEROKEE TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0412 PM 5 E ANDERSON MO WIND DAMAGE
08/23/02 MCDONALD REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0500 PM COLUMBUS KS WIND DAMAGE
08/23/02 CHEROKEE REPORTED BY EMERGENCY
MANAGEMENT.
0500 PM COLUMBUS KS WIND DAMAGE
08/23/02 CHEROKEE EVENT DURATION 30
MINUTES. REPORTED BY
EMERGENCY MANAGEMENT.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 10:43 PM CDT | Flash Flood Warning | SGF | Shannon | 6 hr |
| Aug 23, 11:11 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 34 min |
| Aug 24, 12:26 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 34 min |
| Aug 24, 12:39 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 66 min |
| Aug 24, 1:58 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 47 min |
| Aug 24, 2:14 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 46 min |
| Aug 24, 2:52 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Texas | 38 min |
| Aug 24, 3:28 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 47 min |
| Aug 24, 3:52 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 38 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.